Alert archive / Wyoming / Special Weather Statements in 2017
Special Weather Statement, NWS Cheyenne, WY
NWS Cheyenne, WY issued this special weather statement at May 28, 2017, 6:21 PM MDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2017, 6:21 PM MDT (00:21 UTC)
- Expired
- May 28, 2017, 6:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Cheyenne, WY
The radar
The Riverton/Lander radar (KRIW), 163 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2274 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
767 WWUS85 KCYS 290021 SPSCYS Special Weather Statement National Weather Service Cheyenne WY 621 PM MDT SUN MAY 28 2017 WYZ104-290045- Ferris/Seminoe/Shirley Mountains WY- 621 PM MDT SUN MAY 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON COUNTY UNTIL 645 PM MDT... At 621 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Alcova, or 37 miles southwest of Casper, moving southeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northern Carbon County. LAT...LON 4243 10668 4228 10654 4217 10685 4243 10694 TIME...MOT...LOC 0021Z 335DEG 19KT 4243 10683 $$ Mazur
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at May 28, 5:37 PM MDT, 44 minutes earlier.
Area forecast discussion, May 28, 5:37 PM MDT, 44 minutes before
Area Forecast Discussion...UPDATED National Weather Service Cheyenne WY 537 PM MDT Sun May 28 2017 .UPDATE... Issued at 537 PM MDT Sun May 28 2017 Issued a quick update to raise PoPs a bit across the northern Nebraska Panhandle for line of showers and thunderstorms moving southward along a cold pool out of the Black Hills area. We may get some gusts to near 55 mph with that line as it moves southward into Nebraska, however higher resolution models weaken it as we cross over into evening and loss of instability. && .SHORT TERM...(This evening through Tuesday Night) Issued at 158 PM MDT Sun May 28 2017 The threat for small hail and gusty winds from stronger storms will continue through the early evening across northern zones. Currently, the best environment for strong storms is across the northern Nebraska Panhandle where LAPS analysis shows CAPE values of 750-1000 J/kg and bulk shear of around 30 kts. Definitely looks like the current storm skirting Chadron is capable of producing some small hail. Deep boundary layers and unidirectional northwesterly llvl flow will be conducive for gusty winds. Have scattered showers/tstms continuing through around 03Z, mainly over the northern half of the CWA. Weak front will move southward into Colorado overnight. The focus for convective activity will shift southward to areas near the Colorado Border on Monday. Weak northerly winds during the morning will shift to easterly by the early aftn, with upslope and convergence increasing along the southern Laramie Range. Have generally chance PoPs from Laramie to Cheyenne. Although midlvl northwesterly flow is not particularly strong, still cannot rule out a stronger storm right along the Colorado Border, although better instability is shown over northern Colorado. Storm activity on Tuesday will likely be more limited with only a slight chance of storms along the southern Laramie Range as instability is rather limited. Highs will warm around 5 degrees on Tuesday, back to near normal for the end of May. .LONG TERM...(Wednesday through Sunday) Issued at 158 PM MDT Sun May 28 2017 Upper ridging will be building over the central and northern Rockies through Thursday. Moisture return will be on the increase Wednesday over the plains east of the Laramie Range. A weak shortwave will pass over the top of ridge on Wednesday afternoon which may serve to spark a few thunderstorms especially off the higher terrain. Model MLCAPE to near 1000 J/kg late Wednesday so would not be surprised to see a stronger storm or two. Low level E'ly flow topped by 30kt W'ly flow aloft may help provide modest shear as well. Ridging builds almost directly over head on Thursday with 700mb temps topping out at around 12C. Could see temps well into the 80s over the plains Thursday afternoon so trended temps up just a bit. Weak front moves through Friday with chances for showers and thunderstorms in the afternoon especially east. Models then diverge with the EC rebuilding significant ridging aloft for the weekend while the GFS is further west and weaker with the ridge, allowing weak disturbances to track across in the northwest flow. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 537 PM MDT Sun May 28 2017 Scattered showers and isolated thunderstorms moving southeast across the region, with potential for sudden gusts to around 40 kts for Chadron and Alliance where stronger storms will be moving through the very early evening hours. These are fairly high based convective cells, so ceilings and visibilities not expected to drop to IFR as they pass through. Otherwise expecting most of the showers and isolated storms to diminish in coverage and intensity by 03Z with VFR expected overnight. && .FIRE WEATHER... Issued at 158 PM MDT Sun May 28 2017 No fire weather concerns through the middle of next week. Temperatures will warm to above normal by Wednesday and Thursday, with minimum afternoon humidity values falling to 15-25 percent over portions of southeast Wyoming. However, winds will be relatively light. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...JG SHORT TERM...ZF LONG TERM...DEL AVIATION...JG FIRE WEATHER...ZF
Hazardous weather outlook, May 28, 2:32 PM MDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 232 PM MDT Sun May 28 2017 WYZ101>119-292045- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 232 PM MDT Sun May 28 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to scattered showers and thunderstorms are expected to continue late this afternoon before diminishing late this evening. The strongest storms may produce small hail and gusty winds. No severe weather is expected. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Widely scattered thunderstorms are expected each afternoon from Monday through Wednesday. Widespread severe weather is not expected. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-292045- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 232 PM MDT Sun May 28 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT Widely scattered to scattered showers and thunderstorms are expected to continue late this afternoon before diminishing late this evening. The strongest storms may produce hail up to dime size and gusty winds. No severe weather is expected. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, May 28, 2:56 PM MDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
256 PM MDT SUN MAY 28 2017
NEZ002-282130-
Dawes NE-
256 PM MDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
330 PM MDT...
At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Chadron, moving southeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Chadron and Chadron Airport.
LAT...LON 4288 10317 4300 10303 4300 10292 4291 10279
4279 10279 4278 10277 4254 10278
TIME...MOT...LOC 2055Z 319DEG 32KT 4294 10301
LevinSpecial weather statement, May 28, 4:01 PM MDT, 2 hours 20 minutes before
Special Weather Statement National Weather Service Cheyenne WY 401 PM MDT Sun May 28 2017 NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-118-119-290000- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Niobrara County- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Laramie County- East Laramie County- Including the cities of Chadron, Chadron St Park, Alliance, Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, Redington, Kimball, Brownson, Sidney, Harrison, Agate, Lusk, Redbird, Bordeaux, Wheatland, Guernsey, Torrington, Cheyenne, and Pine Bluffs 401 PM MDT Sun May 28 2017 Scattered showers and thunderstorms will continue to track southeast across the plains of southeast Wyoming and the western Nebraska Panhandle this afternoon. A few storms may produce brief moderate rainfall, small hail up to the size of peas, and gusty winds of 40 to 50 mph. Expect this activity to diminish with sunset.
Special weather statement, May 28, 6:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Cheyenne WY 621 PM MDT SUN MAY 28 2017 WYZ104-290045- Ferris/Seminoe/Shirley Mountains WY- 621 PM MDT SUN MAY 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON COUNTY UNTIL 645 PM MDT... At 621 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Alcova, or 37 miles southwest of Casper, moving southeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northern Carbon County. LAT...LON 4243 10668 4228 10654 4217 10685 4243 10694 TIME...MOT...LOC 0021Z 335DEG 19KT 4243 10683 Mazur
Nearby
Special Weather Statements in Wyoming, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.